Can you overdose on caffeine? You’re planning an all-nighter for finals and def need all the coffee

Should you be scared of Starbucks?

college college student exams guide life

Finals season is the time for late nights in the library and LOTS of coffee. It's easy to reach for another Starbucks when you need to power through a five hour study sesh at the library. You have to wonder about all horror stories about caffeine overdoses that have been in the news. People were shocked when Davis Allen Cripe, 16, died in May after drinking a Mountain Dew, cafe latte, and an energy drink in two hours. Just how possible is a caffeine overdose?

What's the healthy amount of caffeine?

The general rule for adults is 400 milligrams of caffeine a day is the limit, according to the Mayo Clinic. Obviously, people react to caffeine differently so if you don't have it that much or it makes you jittery after one cup, then we'd slow down.

There's about 200mg of caffeine in a 12oz. cup of black coffee, 30-80mg in a 8oz. cup of black tea, and 80mg in a 8.3oz can of Red Bull, Healthline estimated. If you're just wondering about coffee, it would take drinking between 15-30 cups really fast to cause death, according to Popular Science.

People tend to get into trouble with caffeinated gummies and caffeine powders. They don't realize how much they're consuming in a short period of time. The slightest miscalculation from measuring powder can lead to an overdose. That's sadly what happened to James Wade Sweatt, 24, who added caffeine powder to water and measured incorrectly. One teaspoon of caffeine is the same as about 16-25 cups of coffee.

What are the symptoms of an overdose?

The first symptoms you noticed after ingesting too much caffeine might not seem that scary. You could be thirsty, dizzy, irritable, or have diarrhea, insomnia, and a fever.

If you start noticing more extreme symptoms like: vomiting, convulsions, chest pain, breathing trouble, uncontrollable muscle movements, irregular heartbeat, or confusion, you should find medical attention right away. Call a doctor or the campus emergency services and tell them all the caffeinated things you've had before the symptoms started.

How to treat an overdose?

You could have to go the hospital where you'll be given activated charcoal to keep the caffeine from reaching your intestines, according to Heathline. If it's already there, the doctor might give you a laxative or a gastric lavage.

If things aren't too severe, you can treat your overdose at home. Be sure to drink a ton of water, exercise, and eat foods high in potassium and magnesium so bananas, avocados, spinach, and almonds.

If you or a friend is experiencing overdose symptoms, call the Poison Control Hotline at 800-222-1222.